arrow-small-left Created with Sketch. arrow-small-right Created with Sketch. Carat Left arrow Created with Sketch. check Created with Sketch. circle carat down circle-down Created with Sketch. circle-up Created with Sketch. clock Created with Sketch. difficulty Created with Sketch. download Created with Sketch. email email Created with Sketch. facebook logo-facebook Created with Sketch. logo-instagram Created with Sketch. logo-linkedin Created with Sketch. linkround Created with Sketch. minus plus preptime Created with Sketch. print Created with Sketch. Created with Sketch. logo-soundcloud Created with Sketch. twitter logo-twitter Created with Sketch. logo-youtube Created with Sketch.

Ask an Expert: Q&A – April 2022

Ask An Expert: Q&A | For health professionals 21 Apr 2022

'Ask an Expert: Q&A' is a place for health professionals to ask our team of experts about cases seen in work and/or clinical practice.

Questions can cover a wide range of women’s health topics and will be answered by an expert in the multidisciplinary Jean Hailes health professional team. Read more about this series or learn how to ask a question here.

Answering your question for this edition of 'Ask an Expert: Q&A' is Dr Sonia Davison, Jean Hailes endocrinologist.

Question 1

I have a 65-year-old patient with moderate symptoms of hot flushes and nights sweats. She has been on continuous MHT for last 7 years as patches. Recently she was told about her high breast density. As she is still symptomatic, is it safe to continue her MHT? In view of her dense breasts, which MHT will be more suitable?

Jean Hailes endocrinologist Dr Sonia Davison

Answer

From Jean Hailes endocrinologist Dr Sonia Davison (pictured)

The high breast density and long-term hormone therapy both increase her breast cancer risk. Any additional risk factors such as family history of breast cancer would further increase her risk.

My preference would be to try to wean and cease the hormone therapy and opt for a non-hormonal medication for control of vasomotor symptoms (SSRI / SNRI / gabapentin or clonidine).

Cognitive behavioural therapy or hypnotherapy may also be useful.

Question 2

I have a 44-year-old lady who is 2 years post LMP. She was 42 years old when she became post-menopausal. We are trying MHT for her troubling symptoms.

My question is: do I screen her underlying conditions as I would for POI? She is over 40 years old and I’m not entirely clear if I should be considering things like autoimmune disease or Fragile X carriage. She does have a daughter who has mental health issues and possible absence seizures so I was wondering if I should consider Fragile X testing?

There is no family history of early menopause or ASD or other neurological or behavioural conditions.

Answer

From Jean Hailes endocrinologist Dr Sonia Davison

If she does carry Fragile X then this may explain the early menopause. Her daughter is at risk of undergoing a much earlier menopause if she is also a carrier. Hence in such cases, I usually do an autoimmune screen and also a Fragile X test.

If Fragile X carriage is confirmed, disclosure to other family members is strongly encouraged as it has potential implications for their health and that of their children.

Do you have a women's health clinical question for one of our experts?

Go to 'Ask an Expert'

All rea­son­able steps have been tak­en to ensure the infor­ma­tion cre­at­ed by Jean Hailes Foun­da­tion, and pub­lished on this web­site is accu­rate as at the time of its creation. 

Last updated: 
17 January 2024
 | 
Last reviewed: 
23 April 2024